Home|Journals|Articles by Year|Audio Abstracts RSS - TOC
 

Other

NNJ. 2013; 1(3): 34-36
doi: 2013


SEROTONIN SYNDROME

K. Shalini.




Abstract

Serotonin syndrome is a potentially life-threatening adverse drug reaction that may occur following therapeutic drug use, inadvertent interactions between drugs, overdose of particular drugs, or the recreational use of certain drugs. Serotonin syndrome is not an idiosyncratic drug reaction; it is a predictable consequence of excess serotonergic activity at central nervous system (CNS) and peripheral serotonin receptors. For this reason, some experts strongly prefer the terms serotonin toxicity or serotonin toxidrome because these more accurately reflect the fact that it is a form of poisoning. It may also be called serotonin sickness, serotonin storm,
serotonin poisoning, hyperserotonemia, or serotonergic syndrome. The excess serotonin activity produces a spectrum of specific symptoms including cognitive,
autonomic, and somatic effects. The symptoms may range from barely perceptible to fatal. Numerous drugs and drug combinations have been reported to produce serotonin syndrome. Diagnosis of serotonin syndrome includes observing the symptoms produced and a thorough investigation of the patient's history. The syndrome has a characteristic picture but can be mistaken for other illnesses in some patients, particularly those with neuroleptic malignant syndrome. No laboratory tests can currently confirm the diagnosis. Treatment consists of discontinuing medications which may contribute and in moderate to severe cases administering a serotonin antagonist. An important adjunct treatment includes controlling agitation with benzodiazepine sedation. CONCLUSION: Serotonin syndrome is an uncommon but potentially life-threatening condition most often seen in patients presenting to the emergency department after serotonergic overdose. With the increasing use of newer antidepressants and the prevalence of serotoninergic drugs in the community, emergency physicians should be familiar with serotonin syndrome and consider it in patients presenting with the appropriate symptom complex.Improved awareness of the syndrome is needed within general practice. There is a need to distinguish the relatively minor serotonergic symptoms from those of a severe, life-threatening serotonin syndrome.

Key words: Serotonin syndrome, hyperserotonemia, neuroleptic malignant syndrome.






Full-text options


Share this Article



Online Article Submission
• ejmanager.com
• ojshosting.net




eJManager.com
Review(er)s Central
JournalList
About BiblioMed
License Information
Terms & Conditions
Privacy Policy
Contact Us

The articles in Bibliomed are open access articles licensed under the terms of the Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License (https://creativecommons.org/licenses/by-nc-sa/4.0/) which permits unrestricted, non-commercial use, distribution and reproduction in any medium, provided the work is properly cited.